Nebraska, 2002

Heavy Snow in Nebraska, March 13 to 14, 2002

March 13 to 14, 2002 · NWS CYS · 2 events in 2 counties and zones

2 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 2:28 AM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Mar 13, 2:28 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
228 AM MST WED MAR 13 2002

INTERESTING WEATHER SITUATION TO DEVELOP TODAY/TONIGHT ACROSS THE
REGION. A SURFACE COLD FRONT IS CURRENTLY PUSHING SOUTHWARD ACROSS
EAST CENTRAL WY AND THE NORTHERN PORTION OF THE NEB PANHANDLE AND
SHOULD CLEAR MOST OF THE CWA BY 12Z. POSTFRONTAL LOW LEVEL UPSLOPE
FLOW WILL MOISTEN LOWER LEVELS OF THE ATMOSPHERE AS STRONG AND MOIST
WEST SOUTHWEST FLOW CONTINUES ALOFT. SURFACE LOW PRESSURE WILL
DEVELOP IN EASTERN CO TODAY AND WILL STRENGTHEN TONIGHT TO PRODUCE
AN OVERRUNNING SITUATION AS THE MOIST FLOW ALOFT RISES OVER THE LOW
LEVEL COLD AIR. TO FURTHER ADD TO THE MIX...FAVORABLE JET DYNAMICS
COME INTO PLAY TODAY INTO TONIGHT AS THE RIGHT ENTRANCE REGION OF
300 MB JET MOVES OVER THE AREA...WHICH WILL INCREASE UPPER
DIFFLUENCE. MODELS GENERALLY SIMILAR IN PROGGING A SWATH OF SNOW
ACROSS SOUTHEAST WY AND THE WESTERN NEB PANHANDLE TODAY AND
TONIGHT...WITH THE GENERAL BULLSEYE ACROSS THE NORTHERN LARAMIE
RANGE...CONVERSE AND NIOBRARA COUNTIES IN WY...AND THE NORTHERN
PORTION OF THE NEB PANHANDLE. DGW AND CPR ALREADY REPORTING LIGHT
SNOW AND THIS SNOW SHOULD INTENSIFY AND PROPAGATE EASTWARD TODAY AND
TONIGHT. IMPRESSIVE QPF AMOUNTS ARE PROGGED. AFTER MUCH DELIBERATION
AS WELL AS COORDINATION WITH SURROUNDING OFFICES...WILL ISSUE A
WINTER STORM WARNING FOR TODAY AND TONIGHT FOR THE NORTHERN LARAMIE
RANGE...CONVERSE AND NIOBRARA COUNTIES IN WY. LESSER SNOWFALL
AMOUNTS ARE PROGGED FURTHER SOUTH...SO WILL ISSUE A WINTER WEATHER
ADVISORY FOR TODAY AND TONIGHT FOR NORTHERN CARBON COUNTY...THE
SNOWY RANGE AND SOUTHERN LARAMIE RANGE...AND PLATTE AND GOSHEN
COUNTIES IN WY. SNOWFALL EVENT WILL AFFECT THE NEB PANHANDLE
SOMEWHAT LATER AND WILL ISSUE A WINTER STORM WATCH FOR LATE THIS
AFTERNOON AND TONIGHT FOR THE NORTHERN TWO THIRDS OF THE WESTERN NEB
PANHANDLE. EVENT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST THU AS
THE SURFACE LOW PULLS AWAY FROM THE CYS CWA AND STRONGER COLD AIR
ADVECTION SETS IN. TEMPERATURES THU WILL BE IN THE 20S AND
30S...COLDER THAN THOSE EXPECTED TODAY. WILL PUT LOW POPS IN EASTERN
CWA THU NIGHT AS MOISTURE AND DYNAMICS LINGER. FRI LOOKS PARTLY TO
MOSTLY CLOUDY AND CONTINUED COOL BUT MAINLY DRY. WILL MAKE NO MAJOR
REVISIONS TO THE CURRENT EXTENDED PORTION OF THE FORECAST.

.CYS...
WY...WINTER STORM WARNING  TODAY AND TONIGHT  EAST CENTRAL
     ZONES 59..60..64.
     WINTER WEATHER ADVISORY  TODAY AND TONIGHT  PORTIONS OF SOUTHEAST
     ZONES 62..63..66>68.
NE...WINTER STORM WATCH  LATE THIS AFTERNOON AND TONIGHT  MOST OF PANHANDLE
     ZONES 1>3..19>21.

JR

In the hours before

Special weather statement, Mar 13, 6:08 AM MST, 2 hours 52 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-131900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
608 AM MST WED MAR 13 2002

...WINTER STORM WARNING TODAY AND TONIGHT FOR EAST CENTRAL
WYOMING...
...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR PORTIONS OF
SOUTHEAST WYOMING...
...WINTER WEATHER WATCH LATE THIS AFTERNOON AND TONIGHT FOR MOST OF
THE NEBRASKA PANHANDLE...

THREAT...
SNOW WILL DEVELOP OVER THE REGION TODAY AND WILL CONTINUE TONIGHT.
EAST CENTRAL WYOMING WILL RECEIVE BETWEEN 4 AND 8 INCHES OF SNOW
THROUGH TONIGHT...WITH A TOTAL OF 8 TO 12 INCHES EXPECTED IN THE
NORTHERN PORTION OF THE LARAMIE RANGE.  SOUTHEAST WYOMING WILL
RECEIVE BETWEEN 2 AND 6 INCHES OF SNOW THROUGH TONIGHT...WITH A
TOTAL OF 5 TO 10 INCHES EXPECTED IN THE SNOWY RANGE AND THE SOUTHERN
PORTION OF THE LARAMIE RANGE.  MOST OF THE WESTERN NEBRASKA
PANHANDLE HAS THE POTENTIAL TO RECEIVE 4 TO 8 INCHES OF SNOW THROUGH
TONIGHT...WHILE THE SOUTHERN TIER OF THE NEBRASKA PANHANDLE HAS THE
POTENTIAL TO RECEIVE 2 TO 4 INCHES OF SNOW THROUGH TONIGHT.

THE SNOW WILL GRADUALLY DIMINISH THURSDAY.

IMPACT...
TRAVEL WILL BE HAZARDOUS DUE TO POOR VISIBILITIES AND SNOW PACKED
ROADS.  PEOPLE THAT HAVE TO BE OUTDOORS SHOULD DRESS WARMLY AND IN
LAYERS TO PROTECT THEMSELVES FROM FROSTBITE.

JR

WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Dawes

When
March 13, 9:00 AM MST to March 14, 3:00 PM MST
Where
Dawes forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Heavy Snow, Sioux

When
March 13, 9:00 AM MST to March 14, 3:00 PM MST
Where
Sioux forecast zone
Reported by
EMERGENCY MANAGER

Heavy snow fell across much of the northern portion of the Nebraska panhandle. Hardesthit was the area along and near the Pine Ridge where Crawford and Chadron, NE, reported15 to 18 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284725, 5284726.